Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Carotid artery blockage

My father, 87, has been diagnosed with a 90% blockage of the right carotid artery.  His doctor will not do surgery, even though Dad experiences dizzy spells.  The left artery seems to be OK.  He has been placed on medication to reduce cholesterol, stopped smoking in the late 40s, is very definitely not overweight.  The previous cholesterol medication made him very weak.  Should we investigate a stent for this problem? Or is surgery not indicated at all?
3 Responses
242508 tn?1287423646
MEDICAL PROFESSIONAL
The most important thing is to be absolutely certain that the dizziness and the 90% stenosis in the right carotid are related.  It is unusual to have dizziness due to carotid stenosis unless that carotid somehow provides flow to posterior circulation due to blockage in the vertebral of the subclavian arteries.  This can be done by evaluating the carotid Doppler and maybe even perfoming a transcranial doppler to evaluate the posterior circulation.  If the two are related, than given that your dad is symptomatic from that blockage and has high surgical risk features, the percutaneous approach with stenting would be indicated.    
Avatar universal
A related discussion, carotid blockage was started.
Avatar universal
A related discussion, carotid blockage was started.
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.